Tornadoes · United States · Pennsylvania · 2002

F1 tornado, Butler, Pennsylvania, April 28, 2002

This F1 tornado ran 7.0 miles across Butler County on April 28, 2002, touching down at 3:01 PM EDT and reaching 50 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 28, 2002
Touchdown
3:01 PM EDT (19:01 UTC)
Path length
7.0 miles (11.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Butler County
Touchdown point
40.850, -80.070
Lift-off point
40.870, -79.920
Record number
42

What the Weather Service recorded

An F1 tornado touched down at 2:01 PM EST around 10 miles west of the city of Butler. It traveled to the east-northeast and dissipated at around 2:06 PM EST 2 miles northwest of Butler. The estimated maximum winds along this 7-mile path were about 105 MPH. Roofs were blown off several houses with one being deposited about 75 yards away. Other houses lost siding, and a barn lost part of its roof. Large swaths of trees were downed. Some of the trees were laying in a circular or converging pattered which indicated cyclonic motion. Some trees were also snapped or sheared off.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
18:57 UTC20:00 UTCSevere Thunderstorm WarningPBZ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Apr 28, 2:55 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 28, 2:55 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SUN APR 28 2002

AT THIS POINT WILL ALLOW FLOOD WATCH TO EXPIRE FOR PORTIONS SE
OHIO...NRN W VA...AND GARRETT CO MD. AS LONG AS STORMS KEEP MOVING
SHOULD NOT BE A PROBLEM. WILL ISSUE A WIND ADV FOR POST FRONT WINDS
WHICH SHOULD DIE DOWN WITHIN A FEW HOURS AFTER NEXT PACKAGE
ISSUANCE.
BEYOND THIS COULD BE SOME SHOWERS IN THE MOUNTAINS AND NORTH FOR
MON. NEXT SYSTEM SLIPS SEWRD OUT OF NW FLOW LATE MON NIGHT AND TUES.
COULD BE SOME SHOWERS ASSOCIATED WITH THIS. REST OF WEEK UNSETTLED
WITH NEXT WV MOVING ALONG THE SRN TIERS AND ANOTHER MORE IMPRSSIVE
ONE FOR THURS.

TEMPS SIMILAR TO MOS.

.PBZ...
MD...WIND ADVISORY TIL 8 PM GARRETT COUNTY.
OH...WIND ADVISORY TIL 8 PM ALL ZNS.
PA...WIND ADVISORY TIL 8 PM ALL ZNS.
WV...WIND ADVISORY TIL 8 PM ALL ZNS.

In the hours before

Special weather statement, Apr 28, 2:16 PM EDT, 45 minutes before
PAZ016-022-023-030>032-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       FAYETTE         GREENE          INDIANA
  JEFFERSON       WESTMORELAND
Local storm report, Apr 28, 2:23 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Apr 28, 2:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS
Special weather statement, Apr 28, 2:33 PM EDT, 28 minutes before
PAZ008-009-014>016-021>023-029>032-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BUTLER          CLARION
  FAYETTE         FOREST          GREENE          INDIANA
  JEFFERSON       VENANGO         WASHINGTON      WESTMORELAND
Local storm report, Apr 28, 2:38 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
238 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

TDP
Local storm report, Apr 28, 2:46 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
246 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

TDP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KPIT), 12:00Z

7.0 hours before the tornado, 51 km from the path. April 28, 2002.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -93, lifted condensation level 705 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 134 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-93 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KPIT), 00:00Z

5.0 hours after it, 51 km from the path. April 29, 2002.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -70008, lifted condensation level 1086 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 33 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-70008 J/kg
Surface CAPE
90 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Butler Co. (Awos) (BTP), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:15 UTC71.657.2240° 10 kt15999.3
17:35 UTC71.655.4250° 11 kt20998.6
17:55 UTC73.457.2230° 10 kt18998
18:15 UTC71.655.4230° 11 kt22997.3VCTS
18:35 UTC71.655.4210° 6 kt16996.6TS
19:15 UTC64.457.2300° 8 kt995.9TS
19:35 UTC60.855.4260° 13 kt34997.6TS
19:55 UTC60.857.2290° 7 kt997.6
20:15 UTC64.457.2290° 12 kt20997.6
20:35 UTC64.455.4290° 12 kt19997.3
20:55 UTC64.453.6300° 13 kt26998.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the touchdown began at 19:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of April 28, 2002

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 281:07 AM CDTF2Saline, IL7.52003$3.5 million
April 281:18 AM CDTF3Union, IL19.3400110$8.0 million
April 281:46 AM CDTF2Johnson, IL7.04002$100,000
April 281:59 AM CDTF3Pope, IL22.02001$440,000
April 282:29 AM CDTF0New Madrid, MO0.170
April 282:35 AM CDTF1Crittenden, KY2.0100$20,000
April 282:39 AM CDTF1Crittenden, KY1.0200$3,000
April 282:40 AM CDTF1Lake, TN3.575$750,000
April 282:49 AM CDTF3Crittenden, KY22.088026$17 million
April 283:05 AM CDTF2Breckinridge, IN to KY32.3150119$1.6 million
April 283:40 AM CDTF1Ohio, KY9.5100$500,000
April 284:55 AM EDTF1Hardin, KY2.060$150,000
April 284:00 AM CDTF0Henry, TN5.050$50,000
April 284:35 AM CDTF1Edmonson, KY3.0100$100,000
April 287:34 AM CDTF3Rutherford, TN3.235031$2.3 million
April 287:45 AM CDTF2Cannon, TN0.930
April 281:58 PM EDTF2Stark, OH7.24402$46 million
April 282:35 PM EDTF0Mercer, PA6.050$150,000
April 282:45 PM EDTF1Mercer, PA16.0200$1.0 million
April 282:50 PM EDTF0Erie, NY0.725$40,000
April 283:15 PM EDTF1Marshall, WV1.0150$100,000
April 283:45 PM EDTF0Armstrong, PA4.0150$170,000
April 283:50 PM EDTF2Allegany, NY6.5300$500,000
April 284:00 PM EDTF2Indiana, PA5.02501$750,000
April 284:10 PM EDTF1Indiana, PA2.01001$250,000
April 284:31 PM EDTF1Bedford, VA0.5100$1.2 million
April 283:42 PM CDTF0Maury, TN0.110
April 284:43 PM EDTF2Bedford, VA10.015012$6.0 million
April 284:55 PM EDTF2Shenandoah, VA4.0752$1.6 million
April 285:55 PM EDTF1Columbia, PA6.030$90,000
April 286:13 PM EDTF1Lebanon, PA1.5150$780,000
April 286:56 PM EDTF4La Plata tornado, MD38.06503122$124 million
April 287:02 PM EDTF2Charles, MD3.0100$1.0 million
April 287:35 PM EDTF1Greensville, VA6.01503$750,000
April 287:42 PM EDTF1Calvert, MD5.050$10,000
April 287:55 PM EDTF3Dorchester, MD18.0150$150,000
April 288:28 PM EDTF0Wicomico, MD4.0100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.